Alert archive / Hawaii / Wind Advisories in 2012

Wind Advisory 34, NWS Honolulu, HI

August 19, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 19, 2012, 3:54 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2012, 3:54 AM HST (13:54 UTC)
Expired
Aug 19, 2012, 3:27 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2012-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2012-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WWHW70 PHFO 191354
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 AM HST SUN AUG 19 2012

...WIND INCREASING OVER HALEAKALA SUMMIT...


HIZ022-200300-
/O.NEW.PHFO.WI.Y.0034.120819T1354Z-120820T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
354 AM HST SUN AUG 19 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST AROUND 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS
OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
1 follow-up statement
187 
WWHW70 PHFO 200127
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST SUN AUG 19 2012

HIZ022-200230-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-120820T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
327 PM HST SUN AUG 19 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE BREEZY WINDS ATOP HALEAKALA SUMMIT HAVE DIMINISHED TO BELOW
ADVISORY LEVEL.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 19, 3:30 AM HST, 24 minutes earlier.

Area forecast discussion, Aug 19, 3:30 AM HST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SUN AUG 19 2012

.SYNOPSIS...
A SURFACE HIGH PRESSURE SYSTEM REMAINS TO THE NORTH OF THE AREA AND
WILL KEEP A MODERATE TRADE WIND REGIME ACROSS THE MAIN HAWAIIAN
ISLANDS THROUGH THE FORECAST PERIOD. THE BEST CHANCE FOR RAIN WILL
CONTINUE TO RESIDE OVER WINDWARD AND MAUKA AREAS.

&&

.DISCUSSION...
A BROAD 1024 MB SURFACE HIGH PRESSURE SYSTEM REMAINS CENTERED TO THE
NORTH OF THE MAIN HAWAIIAN ISLANDS THIS MORNING. THIS FEATURE WILL
CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH THE FORECAST
PERIOD AND WILL KEEP A MODERATE TRADE WIND REGIME ACROSS THE AREA.
RADAR AND IR/VIS SAT DATA CONTINUE TO DEPICT PASSING SHOWERS
EMBEDDED IN THE TRADES...WITH MOST RAINFALL STILL FOCUSED OVER
WINDWARD AND MAUKA AREAS.

THE OVERALL FORECAST PHILOSOPHY REMAINS THE SAME WITH SOUNDING AND
MODEL DATA SHOWING LITTLE SUPPORT FOR CONVECTIVE ACTIVITY. WE EXPECT
MOSTLY TRADE WIND GENERATED SHOWERS THROUGH THE END OF THE WEEK.

GUIDANCE STILL HINTS AT THE PASSAGE OF A WAVE FEATURE OVER THE
SOUTHERN BIG ISLAND LATER TODAY. HOWEVER...THE OVERALL IMPACT OF
THIS FEATURE WILL BE LOW WITH POPS MOST LIKELY NOT EXCEEDING CLIMO
AT BEST. MODELS ALSO CONTINUE TO SUGGEST A DRYING TREND TOWARDS THE
END OF THE WEEK. HOWEVER...WE ARE STILL EXPECTING CHANCES OF RAIN TO
REMAIN CLOSE TO CLIMO EACH DAY.

&&

.AVIATION...
GENERALLY VFR CONDITIONS WILL CONTINUE THROUGH TODAY...EXCEPT FOR
SOME POSSIBLE PERIODS OF MVFR/IFR ACROSS WINDWARD SLOPES IN SHOWERS.
AN AIRMET REMAINS IN EFFECT FOR MT OBSCURATION ALONG NE SLOPES OF
ALL ISLANDS.

&&

.MARINE...
CURRENT TRADE WIND REGIME CONTINUES TODAY WITH SPEEDS CLOSE TO
ADVISORY LEVELS ACROSS THE WINDIEST CHANNELS ADJACENT TO MAUI AND
THE BIG ISLAND...BUT NO SCA ISSUANCE IS ANTICIPATED AT THIS TIME.

A SMALL NNW SWELL ALONG NORTH FACING SHORES WILL CONTINUE TO FADE
TODAY. IN GENERAL...NO SIGNIFICANT SWELL IS EXPECTED THROUGH THE
REST OF THE FORECAST PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

REYNES/POWELL

Nearby

Wind Advisories in Hawaii, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.